Home » Step 1 » Answer please~~!
jinahk (Posts 1) - 11/15/2011 10:16:54 AM
 
A 21-year-old man to emergency because of headache, nausea, and dizziness for 4 hors. he has not had fever, chills, or shortness of breath. He has no history of major medical illness. He lives in a basement apartment of a three-story hous; no one else in the house has similar symptoms. He smokes 2 packs of cigarettes daily. Phusical examination shows no abnormalities. which of the following pathophysiologic processes best explains this patient's symptoms?

a> Acidosis causing shifting of the oxyhemoglobin dissociation curve to the right
b> activation of nicotinic recepters in locus caeruleus
c> cerebral arterioloar constriction caused by increased carbon dioxide concentration in the blood
d> competitive inhibition of oxyhemoglobin formation
e> inactivation of cytochrome oxygenation by cyanide

SaAl37289982 (Posts 1) - 11/16/2011 3:46:43 AM
 
I'm pretty sure the answer's D. cause the pt has CO poisoning.

msobh7 (Posts 1) - 11/17/2011 4:16:28 PM
 
I think the answer is E. D is also a very good choice, but the reason I say E is because Nicotine the constituent of tobacco, along with various gases like carbon monoxide, nitrosamines, Hydrogen Cyanide. Smoking cigarettes is probably a major source of cyanide exposure for people who do not work in cyanide-related industries. The major causes of ATP depletion are reduced supply of oxygen and nutrients, mitochondrial damage, and the actions of some toxins (e.g., cyanide). Tissues with a greater glycolytic capacity (e.g., the liver) are able to survive loss of oxygen and decreased oxidative phosphorylation better than are tissues with limited capacity for glycolysis (e.g., the brain). The chances that a person would suffer cyanide poisoning from cigarette smoke are low,but taking into consideration the home settings of the patient living in the basement of a 3 story house which probably has very poor ventilation (living in a basement in most states is not legal) and smoking 2 packs of cigarettes a day, breathing in these amounts of hydrogen cyanide may have been the cause:
Headache
Dizziness
Nausea
Cyanide poisons mitochondrial cytochrome oxidase and thus inhibits oxidative phosphorylation.

mama23992361 (Posts 1) - 11/17/2011 4:29:07 PM
 
Answer is D 100%. CO toxicity... Why do people over think questions and confuse everyone? Theres no cyanide toxicity with a basement heater. Read the question and stop inventing theories

msobh7 (Posts 1) - 11/17/2011 4:41:18 PM
 
I apoligise if u feel that way that is not my intention. But I don't see anything in the question that says the time of year its is summer/winter or anything about a basement heater being turned on do u?
edited by msobh7 on 11/17/2011

alveoli (Posts 1) - 11/18/2011 11:50:06 PM
 
msobh7 wrote:
I apoligise if u feel that way that is not my intention. But I don't see anything in the question that says the time of year its is summer/winter or anything about a basement heater being turned on do u?
edited by msobh7 on 11/17/2011


Both CO and Cyanide cause uncoupling of oxidative phosphorylation...
But CO poisoning alone is indicated in the vignette.. (ciggs)
Cyanide is there in ciggs.. Sure.. But mainly produced only when Polyurethane burns.. or drugs like nitroprusside..
So.. Even if ciggs contain cyanide its not enough to cause poisoning and Acute symptoms for last 4 hrs only...

The answer is "D"..
edited by alveoli on 11/18/2011

rramzi (Posts 1) - 3/5/2013 2:42:39 AM
 
msobh7 wrote:
I apoligise if u feel that way that is not my intention. But I don't see anything in the question that says the time of year its is summer/winter or anything about a basement heater being turned on do u?
edited by msobh7 on 11/17/2011


For what it's worth, in the NBME question it does mention that the patient comes in during winter. The original post failed to mention that.

pages: 1